The most common side effects caused by Abilify, an anti-psychotic, are dizziness, drowsiness, nausea and vomiting. A not so common side effect or adverse reaction is a dangerously high blood sugar and involuntary movements of your arms, face, lips, puckering of lips... any movements you did not initiate (called tardive dyskinesia). You need to watch for symptoms of high blood sugar levels, these being:
Eating more than usual, drinking more than usual and urinating more than usual. This is a medical emergency, see a doc as soon as possible if you notice these symptoms. The same as above with the involuntary movements, another medical emergency. And please see a doc as soon as possible.
There are a lot of uncommon side effects, too numerous to list. I have given you the most common and the two to seek help immediately if you notice any changes listed above.
Your pharmacist is an excellent resource and can answer most questions regarding medications. That IS their specialty and they studied long and hard in school to assist with your health care.
Hi Sandra - I just wanted to add that you can actually have worsening symptoms of depression or worse than that suicidal thoughts. That isn't uncommon actually for psych meds. Sometimes it is a matter of getting on the right type. Is a psychiatrist prescribing this one or your primary care doc??? Why am I asking??? A lot of primary care docs are prescribing the latest, greatest ones that a sales rep drops off. Just saying... that isn't their area of expertise so if this med isn't prescribed by a psychiatrist, watch for worsening symptoms or just note how you are feeling in general. Not everybody experiences those kind of side-effects either. You might do just fine... just saying watch yourself and your moods. Ask someone else whom you are very close to, for instance, to let you know if THEY notice any mood changes if that is a possibility for you.
Give it a chance to work, too. You need several weeks to feel most of the benefits or side-effects. Sometimes new meds take a bit of getting used to and that is common.
The more informed you are the better you will become as a pro-active patient who is also knowledgeable of their treatment, meds and they "whys and wherefores' of it all...
I wish you well and keep posting if you need support on this one... that is what we are here for.
- Abilify Information for Consumers
- Abilify Information for Healthcare Professionals (includes dosage details)
- Side Effects of Abilify (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Updated 13 Jun 2017 • 3 answers
Updated 26 Oct 2011 • 2 answers
Updated 23 Oct 2013 • 2 answers
Updated 15 Feb 2015 • 3 answers
Updated 21 Jul 2017 • 2 answers